Hail, Lane
- When
- August 18, 2:31 AM CST
- Where
- Lane County, 4.68 mi NNW of Dighton Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.540, -100.520
The milo crop was stripped by the hail.
A early morning MCS rolled out of the high plains of Colorado aided by a low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A early morning MCS rolled out of the high plains of Colorado aided by a low level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:41 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 AM CDT SAT AUG 18 2012 ...UPDATED FOR SHORT TERM DISCUSSION... .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 230 AM CDT SAT AUG 18 2012 A LARGE UPPER-LEVEL TROUGH WAS CENTERED OVER THE GREAT LAKES REGION EARLY THIS MORNING. A SHORTWAVE TROUGH HAS ALREADY ROTATED AROUND THIS FEATURE AND PUSHED A COLD FRONT INTO THE SOUTHERN PLAINS. THE WESTERN END OF THIS FRONT PUSHED BACK NORTHWARD INTO NORTHEAST NEW MEXICO FRIDAY AFTERNOON WHERE SURFACE BASED CONVECTION DEVELOPED. SURFACE LOW PRESSURE WAS DEVELOPING IN EASTERN COLORADO AS OF 3 AM IN RESPONSE TO THE NEXT ROBUST SHORTWAVE TROUGH THAT WAS DIVING SOUTHEASTWARD INTO THE NORTHERN PLAINS ON THE BACK SIDE OF THE GREAT LAKES LONGWAVE TROUGH. A LOW LEVEL JET HAD DEVELOPED EARLY THIS MORNING IN RESPONSE TO THE APPROACHING SHORTWAVE TROUGH. STRONG THETA-E ADVECTION WAS LOCATED ACROSS FAR WESTERN KANSAS AND WAS PROGRESSING NORTHEASTWARD. NAM SOUNDINGS VALID FOR 12Z SHOW 1800-2400 J/KG OF ELEVATED CAPE AS FAR EAST AS CIMARRON AND SCOTT CITY. THUNDERSTORMS WERE ALREADY DEVELOPING IN THE WARM ADVECTION REGIME ALONG THE EDGE OF THE MID LEVEL CAPPING INVERSION AS OF 230 AM. ADDITIONAL STORMS WILL DEVELOP AND PROPAGATE SOUTHEASTWARD WITH THE MID-LEVEL FLOW. THE HRRR AND NAM INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AN AXIS FROM SCOTT CITY TO NESS CITY TO DODGE CITY TO COLDWATER. PRECIPITATION CHANCES WERE RAISED TO 60-70% IN THIS CORRIDOR. GIVEN THE ELEVATED SHEAR AND MODERATE ELEVATED CAPE, SEVERE STORMS ARE POSSIBLE WITH HAIL AS LARGE AS HALF DOLLARS. THE CONVECTIVE CLUSTER WILL BE SLOW TO EXIT SOUTHERN KANSAS THIS AFTERNOON SO THAT SOUTHEASTERLY OUTFLOW IN THE WAKE OF THE STORMS WILL TEND TO KEEP COOL AIR IN PLACE EVEN IF SOME CLEARING OCCURS. HIGH TEMPERATURES WERE LOWERED SEVERAL DEGREES, ESPECIALLY FROM DODGE CITY SOUTH AND EAST AND ACTUAL HIGHS WILL PROBABLY OCCUR TOWARD 6-7 PM. THE COLD FRONT ASSOCIATED WITH THIS UPPER-LEVEL SYSTEM WILL PASS THROUGH LATE THIS EVENING. CLEARING WILL OCCUR LATE TONIGHT IN THE WAKE OF THIS SYSTEM WITH SUBSIDING WINDS TOWARD SUNRISE. THE COOLEST TEMPERATURES OF THE SEASON ARE POSSIBLE, WITH SOME UPPER 40S NOT OUT OF THE QUESTION NEAR SCOTT CITY. SLIGHTLY WARMER MINIMUM TEMPERATURES IN THE LOWER TO MID 50S ARE EXPECTED AT GARDEN CITY AND DODGE CITY. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 228 AM CDT SAT AUG 18 2012 AN AREA OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO CENTRAL PLAINS ON SUNDAY. SKIES WILL CLEAR AND BASED ON 850MB TEMPERATURES TRENDS BETWEEN 18Z SUNDAY AND 00Z MONDAY THE PREVIOUS FORECAST STILL APPEARS ON TRACK WITH HIGHS CLIMBING INTO THE LOW TO MID 80S. A CLEAR AND COOL NIGHT CAN BE EXPECTED SUNDAY NIGHT AS THIS SURFACE HIGH SLOWLY CROSSES WESTERN AND CENTRAL KANSAS. BASED ON WHERE THE LIGHTEST WINDS WILL BE BETWEEN 09Z AND 12Z SUNDAY AM LEANING TOWARDS UNDERCUTTING THE COOLEST GUIDANCE WHILE STAYED CLOSE TO THE MAV/MET ELSEWHERE. ON MONDAY THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO CROSS THE CENTRAL ROCKIES. THE GFS, NAM, AND ECMWF REMAIN IN DECENT AGREEMENT WITH THIS NEXT SYSTEM EXITING THE ROCKIES AND CROSSING INTO THE CENTRAL PLAINS LATE MONDAY NIGHT AND TUESDAY. AS THIS SYSTEM CROSSING INTO THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH THE BETTER CHANCES FOR WIDESPREAD PRECIPITATION BEING LATE MONDAY NIGHT/EARLY TUESDAY BASED ON THE UPPER LEVEL JET DYNAMICS, 850-700MB MOISTURE AND IMPROVING FRONTOGENESIS. ONCE THIS SYSTEM EXITS THE CENTRAL PLAINS AND MOVES TOWARDS THE LOWER MISSISSIPPI VALLEY THE MID LEVEL FLOW WILL BACK AND BECOME MORE PERPENDICULAR TO THE ROCKIES. THIS ENHANCED DOWNSLOPE FLOW SUGGESTS A WARMING TREND MID WEEK AS A TROUGH OF LOW PRESSURE AT THE SURFACE BEGINS TO DEVELOP ALONG THE LEE OF THE ROCKIES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1241 AM CDT SAT AUG 18 2012 A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF A STRONG SHORTWAVE TROUGH TOWARD 12Z OVER NORTHWEST KANSAS AS A LOW LEVEL JET DEVELOPS AND TRANSPORTS RICH MOISTURE INTO THE CENTRAL HIGH PLAINS. THESE STORMS ARE EXPECTED TO MOVE SOUTHEAST AND POSSIBLY AFFECT GCK/DDC/HYS BETWEEN 12 AND 18Z, WITH DDC BEING THE MOST LIKELY TERMINAL TO BE AFFECTED. AWAY FROM THE THUNDERSTORMS, VFR CONDITIONS WILL PERSIST. SOME OBSTRUCTION TO VISIBILITIES IS POSSIBLE WITH ANY AREAS OF HEAVY RAIN. SOME STRONG WIND GUSTS CANNOT BE RULED OUT BUT ARE NOT THE MAIN THREAT DUE TO THE ELEVATED NATURE OF THE CONVECTION, && .PRELIMINARY POINT TEMPS/POPS... DDC 76 52 82 52 / 60 10 10 0 GCK 79 51 82 53 / 60 10 10 10 EHA 83 61 83 56 / 30 20 10 10 LBL 80 58 84 54 / 50 20 10 10 HYS 82 49 82 52 / 60 10 10 0 P28 79 59 84 52 / 60 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 223 AM CDT SAT AUG 18 2012 KSZ030-031-043>046-061>066-074>081-084>090-191130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 223 AM CDT SAT AUG 18 2012 /123 AM MDT SAT AUG 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 6 TO 7 AM ALONG A LINE FROM SCOTT CITY TO DIGHTON TO WAKEENEY AND THEN MOVE SOUTH AND SOUTHEASTWARD THROUGH CIMARRON, DODGE CITY AND LARNED BY 10 AM TO 12 PM AND THEN TO MEDICINE LODGE, COLDWATER AND ENGLEWOOD BETWEEN 1 PM AND 3 PM. HAIL AS LARGE AS HALF DOLLARS IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL PROBABLY NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED BETWEEN 6 AM AND 3 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT SAT AUG 18 2012
KSZ044-180915-
LANE-
325 AM CDT SAT AUG 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR LANE COUNTY...
AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEALY...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3870 10031 3870 10029 3828 10027 3828 10065
3870 10069 3871 10032
TIME...MOT...LOC 0825Z 310DEG 23KT 3853 10057
KRUSEThe Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 08:29 UTC.
9 thunderstorm wind, 4 hail. Local standard time, as filed.
The milo crop was stripped by the hail.
An empty 7000 gallon truck trailer was moved several feet. A metal shed was moved 5 feet.
A shed was destroyed and windows were blown out of homes. A 2000 gallon empty fuel tank was blown into farm equipment.
A 4 inch diameter tree limb was blown down by the high wind.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated at 75 MPH.
A 24 foot stock trailer and 500 bushel grain cart blown over.
Winds were estimated to be at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411340, 411341, 411353, 411352, 411343, 411342, 411345, 411349, 411350, 411355, 411336, 411337, 411339.